gototopgototop
National Advisory Committee on Drugs and Alcohol

The NACDA was established in response to the drug problem to assist in our continued need to improve our knowledge and understanding of problem drug use.

The goal of the NACDA is to advise the Government on problem drug use in Ireland in relation to prevalence, prevention consequences and treatment based on our analysis and interpretation of research findings.

Department of Health and Children issues public health warning on DOB

THURSDAY 24TH OCTOBER 2003

The Department of Health and Children is issuing a public health warning based on information provided to it by the National Advisory Committee on Drugs (NACD) and the Garda Siochána. This warning relates to a white tablet without any logo recently appearing in Ireland that when taken can have serious health consequences for the user. Although taken as Ecstasy, these tablets actually contain a drug called Dimethoxybromoamphetamine - DOB. It has no recognised medical uses and is made by back-street chemists in illegal laboratories.

It is a powerful hallucinogenic amphetamine which is different in its effects to Ecstasy. It can take up to 3 hours to have an effect. This can lead people to think that it is weak Ecstasy and as a result more tablets are taken, thus increasing the risks of serious harm. The effects last from 8 to 24 hours depending on the amount consumed.

In addition to an initial energising effect, this drug causes very pronounced hallucinations thus making it very different to MDMA (Ecstasy). Any hallucinogen brings risks of delusional behaviour and psychotic reactions. Larger doses of DOB result in memory loss, irrational outbursts of violence and the likelihood of self-harm. Vascular spasm i.e. spasms of the blood vessels in the legs leading to gangrene have been reported. Medical help should be sought for anyone who is agitated or who hallucinates after taking what they believed to be Ecstasy.

A number of drug seizures have recently been made by the Gardaí. All of these seizures to date have been tablets white in colour, slightly smaller in diameter than the traditional Ecstasy/MDMA tablets, more rounded at the edges, and has no logo. The tablet goes by the street name of snowballs. They are such that they are easily identified.

It should be noted that the Department reminds people that the Ecstasy drug is also extremely dangerous and causes significant harm and warns people not to take this substance.

For further information please contact

Press Office,
Dept of Health & Children
Tel: +353 1 635 4161

| + -

We use cookies to improve our website and your experience when using it. Some cookies may have been set already. To find out more about the cookies we use and how to delete them, see our privacy policy.

I accept cookies from this site.

EU Cookie Directive Module Information